Association between the number of coadministered P-glycoprotein inhibitors and serum digoxin levels in patients on therapeutic drug monitoringReport as inadecuate




Association between the number of coadministered P-glycoprotein inhibitors and serum digoxin levels in patients on therapeutic drug monitoring - Download this document for free, or read online. Document in PDF available to download.

BMC Medicine

, 2:8

First Online: 02 April 2004Received: 10 October 2003Accepted: 02 April 2004DOI: 10.1186-1741-7015-2-8

Cite this article as: Englund, G., Hallberg, P., Artursson, P. et al. BMC Med 2004 2: 8. doi:10.1186-1741-7015-2-8

Abstract

BackgroundThe ABC transporter P-glycoprotein P-gp is recognized as a site for drug-drug interactions and provides a mechanistic explanation for clinically relevant pharmacokinetic interactions with digoxin. The question of whether several P-gp inhibitors may have additive effects has not yet been addressed.

MethodsWe evaluated the effects on serum concentrations of digoxin S-digoxin in 618 patients undergoing therapeutic drug monitoring. P-gp inhibitors were classified as Class I, with a known effect on digoxin kinetics, or Class II, showing inhibition in vitro but no documented effect on digoxin kinetics in humans. Mean S-digoxin values were compared between groups of patients with different numbers of coadministered P-gp inhibitors by a univariate and a multivariate model, including the potential covariates age, sex, digoxin dose and total number of prescribed drugs.

ResultsA large proportion 47% of the digoxin patients undergoing therapeutic drug monitoring had one or more P-gp inhibitor prescribed. In both univariate and multivariate analysis, S-digoxin increased in a stepwise fashion according to the number of coadministered P-gp inhibitors all P values < 0.01 compared with no P-gp inhibitor. In multivariate analysis, S-digoxin levels were 1.26 ± 0.04, 1.51 ± 0.05, 1.59 ± 0.08 and 2.00 ± 0.25 nmol-L for zero, one, two and three P-gp inhibitors, respectively. The results were even more pronounced when we analyzed only Class I P-gp inhibitors 1.65 ± 0.07 for one and 1.83 ± 0.07 nmol-L for two.

ConclusionsPolypharmacy may lead to multiple drug-drug interactions at the same site, in this case P-gp. The S-digoxin levels increased in a stepwise fashion with an increasing number of coadministered P-gp inhibitors in patients taking P-gp inhibitors and digoxin concomitantly. As coadministration of digoxin and P-gp inhibitors is common, it is important to increase awareness about P-gp interactions among prescribing clinicians.

Electronic supplementary materialThe online version of this article doi:10.1186-1741-7015-2-8 contains supplementary material, which is available to authorized users.





Author: Gunilla Englund - Pär Hallberg - Per Artursson - Karl Michaëlsson - Håkan Melhus

Source: https://link.springer.com/







Related documents